×

zbMATH — the first resource for mathematics

Ends of Riemannian manifolds with nonnegative Ricci curvature outside a compact set. (English) Zbl 0728.53026
Let \((M^ n,o)\) be a Riemannian manifold with base point o. Two rays \(c_ 1\), \(c_ 2\) starting from o are called cofinal if for any \(r>0\) and \(t\geq r\), \(c_ 1(t)\) and \(c_ 2(t)\) are in the same component of M- B(o,r). An end is an equivalence class of cofinal rays. The author gives a universal bound for the number of ends of a Riemannian manifold with nonnegative Ricci curvature outside a geodesic ball B(o,a) and bounded from below on B(o,a). The key step of the proof is that for two different ends \([c_ 1]\), \([c_ 2]\) one has \(d(c_ 1(4a),c_ 2(4a))>2a\). This inequality combined with the Bishop-Gromov volume comparison theorem leads to the announced bound; however it is by no means sharp. The bound can be improved using a more general volume comparison theorem that the author only states in the present note.

MSC:
53C20 Global Riemannian geometry, including pinching
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] U. Abresch, Lower curvature bounds, Toponogov’s Theorem and bounded topology, Ann. Sci. École Norm. Sup. Paris 28 (1985), 665-670. · Zbl 0595.53043
[2] Uwe Abresch and Detlef Gromoll, On complete manifolds with nonnegative Ricci curvature, J. Amer. Math. Soc. 3 (1990), no. 2, 355 – 374. · Zbl 0704.53032
[3] Jeff Cheeger and Detlef Gromoll, The splitting theorem for manifolds of nonnegative Ricci curvature, J. Differential Geometry 6 (1971/72), 119 – 128. · Zbl 0223.53033
[4] Jost Eschenburg and Ernst Heintze, An elementary proof of the Cheeger-Gromoll splitting theorem, Ann. Global Anal. Geom. 2 (1984), no. 2, 141 – 151. · Zbl 0548.53041 · doi:10.1007/BF01876506 · doi.org
[5] Z. Liu., Ball covering on manifolds with nonnegative Ricci curvature near infinity, SUNY at Stony Brook, preprint, 1990.
[6] Peter Li and Luen-Fai Tam, Harmonic functions and the structure of complete manifolds, J. Differential Geom. 35 (1992), no. 2, 359 – 383. · Zbl 0768.53018
[7] V. A. Toponogov, Riemannian spaces which contain straight lines, Amer. Math. Soc. Transl. (2) 37 (1964), 287-290. · Zbl 0138.42902
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.